Heat, Dunklin
- When
- August 16, 11:00 AM CST to 7:00 PM CST
- Where
- Dunklin forecast zone
- Reported by
- AWOS
- Coordinates
- 36.106, -90.166 (the zone’s center; the record gives no point)
Heat index values exceeded 105 degrees.
Upper level high pressure dominated the region during the middle of August 2018. High temperatures and humidity combined to create dangerous heat indices across western parts of the Mid-South.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
Upper level high pressure dominated the region during the middle of August 2018. High temperatures and humidity combined to create dangerous heat indices across western parts of the Mid-South.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 16, 10:49 AM CST, 11 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 1149 AM CDT Thu Aug 16 2018 .UPDATE... Remnants from the line of convection that brought heavy rain to portions of Northeast Arkansas and the Missouri Bootheel early this morning continues to push east across West Tennessee. Locations near the Tennessee River and Northeast Mississippi will be impacted this afternoon. In addition, can't rule out some redevelopment along old outflow boundaries that are located across Northeast Arkansas and West Tennessee. Have adjusted POPS accordingly and lowered highs across portions of West Tennessee due to the ongoing convection. Update will be out shortly. KRM && .DISCUSSION... /issued 710 AM CDT Thu Aug 16 2018/ MCS across the northern half of the CWA will slowly erode this morning...with convection expected to become isolated by 10 am...with skies becoming partly sunny soon after. Rainfall amounts of upwards of 7 inches has fallen...with rates 1 to 2 inches per hour remaining persistent along I-55 over the next hour. Have adjusted morning PoPs to capture the forecasted trend. JAB && .PREV DISCUSSION... /issued 304 AM CDT Thu Aug 16 2018/ Moderate to heavy precipitation is going on across the northern counties...where storms are likely to train for the next few hours. Three hourly rainfall amounts already approaching 3 inches across portions of Craighead and Greene Counties. An additional 1 to 2 inches would overfill ditches and cause minor street flooding. Mesoscale Precipitation Discussion indicates a slight chance for flash flooding today. Farther south only occasional light sprinkles producing a trace have been tracking through the region. Current temperatures ranging from the mid 70s where precipitation is falling...to a few readings in the lows 80s in north Mississippi. Winds have been south at 5 to 10mph...with gusts approaching 30 mph in heavier convection. For today through Saturday...models are in good agreement that the Midsouth will remain unsettled with multiple periods of clouds and precipitation. This due to an active northwesterly upper flow. IR satellite showing current convection in the northern counties anchored in the base of a passing trough...some breaks are currently seen with this activity...so an extensive flood threat is not anticipated. CAMs show cloud tops warming after sunrise as well. Activity will likely re-fire in the northeastern counties after 12 pm...and again in the western counties this evening. Coverage will become more isolated late tonight. A stronger closed low sinking southeast over Nebraska will quickly begin affecting the region tomorrow through Saturday. This disturbance is expected to bring better rain chances over the central and southern Midsouth counties where rain is more welcome. Pockets of rainfall amounts of 5+ inches over the next three days can't be ruled out in the north...with the south generally in the 1-3 inch range. The region is under a marginal risk for severe storms today and tomorrow as well...with severe indices indicating the potential across the southern counties on Saturday. Plan on including both an isolated severe storm and localized flash flood wording in the morning hazardous weather outlook. Temperatures could be above seasonal normals today in the I-40 corridor and points south where more sun will be seen...in fact the NAM MOS shows a high of 97F in Memphis with heat indices topping 105F. Believe that is a bit to much...leaning closer to the GFS MOS of 90F. Over the north thicker cloud cover and rainfall will keep highs in the mid and upper 80s. Slightly cooler readings over the central and south for Friday and Saturday. Sunday through midweek...a third shortwave will track southeast from the northern Rockies...affecting more of the Midsouth on Monday then any other day. Rain chances will subside across the north on Sunday...with scattered coverage in the south. Temperatures near normal. Starting Sunday night the next complex of precipitation will slide east from the Ozarks and persist into Monday night as a cold front approaches the area. A drier airmass will slowly infiltrate the Midsouth on Tuesday suppressing convection to the southern counties. Wednesday and Thursday of next week appear to be dry and pleasantly mild. JAB && .AVIATION... 12Z TAFs Rain and thunderstorm chances will increase during the upcoming TAF cycle but remain highest near JBR and MKL. Overall, the focus for storms will shift South with time. Fairly high cloud bases should keep cigs VFR, though periods of MVFR or lower vis is possible for brief periods of time in association with the heavier rain and thunderstorms. Winds will remain from the South to Southwest, generally 5-10kt through the period. Rain/thunderstorm chances will increase area wide overnight. 30 && && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 304 AM CDT Thu Aug 16 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-171015- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 304 AM CDT Thu Aug 16 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A few strong to severe storms will be possible across the Mid- South today and tonight. The primary hazards will be gusty winds and localized heavy rainfall/flash-flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few strong to severe storms will be possible across the Mid- South Friday, mainly during the afternoon and evening hours. The primary hazards will be gusty winds and localized heavy rainfall/flash-flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. JAB
Special Weather Statement
National Weather Service Memphis TN
837 AM CDT THU AUG 16 2018
ARZ028-036-TNZ048>050-088-089-161415-
Mississippi AR-Crittenden AR-Tipton TN-Fayette TN-Lauderdale TN-
Shelby TN-Haywood TN-
837 AM CDT THU AUG 16 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 915 AM CDT
FOR...
South central Mississippi County in eastern Arkansas...
Northeastern Crittenden County in eastern Arkansas...
Tipton County in southwestern Tennessee...
Northwestern Fayette County in southwestern Tennessee...
Southeastern Lauderdale County in southwestern Tennessee...
Northern Shelby County in southwestern Tennessee...
Southern Haywood County in southwestern Tennessee...
At 837 AM CDT...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Covington to Jericho. Movement was east at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in south central Mississippi...northeastern Crittenden...
Tipton...northwestern Fayette...southeastern Lauderdale...northern
Shelby and southern Haywood Counties should monitor this storm
closely.
LAT...LON 3571 8961 3560 8907 3558 8907 3510 8990
3531 9037
TIME...MOT...LOC 1337Z 287DEG 14KT 3562 8957 3531 9021PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1058 AM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLOOD MARMADUKE 36.19N 90.39W
08/16/2018 GREENE AR BROADCAST MEDIA
WIDESPREAD FLOODING ALL OVER MARMADUKE. WATER 4 TO 6
INCHES DEEP.
&&
MRMThe national radar mosaic for the moment the first event began.
2 heat. Local standard time, as filed.
Heat index values exceeded 105 degrees.
Heat index values exceeded 105 degrees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785328, 785329.